Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 83, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2023, 6:59 PM CDT for Chippewa County, Rusk County, Wisconsin. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2023, 6:59 PM CDT (23:59 UTC)
- Expired
- Jul 19, 2023, 7:25 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chippewa County, WI, Rusk County, WI
The radar
The La Crosse radar (KARX), 165 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:03 PM CDT | HAIL 1.25 | 8 S Weyerhaeuser, WI | Half dollar sized hail in the township of Rusk with time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 19, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WUUS53 KMPX 192359
SVRMPX
WIC017-107-200045-
/O.NEW.KMPX.SV.W.0083.230719T2359Z-230720T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
659 PM CDT Wed Jul 19 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Rusk County in northwestern Wisconsin...
North central Chippewa County in west central Wisconsin...
* Until 745 PM CDT.
* At 659 PM CDT, a severe thunderstorm was located 6 miles south of
Weyerhaeuser, or 17 miles southwest of Ladysmith, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cornell around 745 PM CDT.
Other locations impacted by this severe thunderstorm include Island
Lake and Holcombe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4531 9152 4542 9146 4534 9101 4513 9120
TIME...MOT...LOC 2359Z 297DEG 19KT 4534 9142
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
113
WWUS53 KMPX 200009
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Wed Jul 19 2023
WIC017-107-200045-
/O.CON.KMPX.SV.W.0083.000000T0000Z-230720T0045Z/
Rusk WI-Chippewa WI-
709 PM CDT Wed Jul 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN RUSK AND NORTH CENTRAL CHIPPEWA COUNTIES...
At 708 PM CDT, a severe thunderstorm was located 8 miles south of
Weyerhaeuser, or 16 miles southwest of Ladysmith, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cornell around 750 PM CDT.
Other locations impacted by this severe thunderstorm include Island
Lake and Holcombe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4531 9144 4537 9139 4534 9102 4524 9110
4513 9120
TIME...MOT...LOC 0008Z 297DEG 19KT 4532 9135
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff417
WWUS53 KMPX 200015
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT Wed Jul 19 2023
WIC017-107-200045-
/O.CON.KMPX.SV.W.0083.000000T0000Z-230720T0045Z/
Rusk WI-Chippewa WI-
715 PM CDT Wed Jul 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL RUSK AND NORTH CENTRAL CHIPPEWA COUNTIES...
At 715 PM CDT, a severe thunderstorm was located 9 miles southeast of
Weyerhaeuser, or 15 miles southwest of Ladysmith, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cornell around 745 PM CDT.
Other locations impacted by this severe thunderstorm include
Holcombe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4530 9138 4536 9131 4534 9102 4524 9110
4515 9118
TIME...MOT...LOC 0015Z 294DEG 18KT 4531 9132
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff266
WWUS53 KMPX 200025
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 PM CDT Wed Jul 19 2023
WIC017-107-200032-
/O.CAN.KMPX.SV.W.0083.000000T0000Z-230720T0045Z/
Rusk WI-Chippewa WI-
725 PM CDT Wed Jul 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RUSK AND NORTH
CENTRAL CHIPPEWA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Wisconsin. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for west central Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4530 9138 4536 9131 4534 9102 4524 9110
4515 9118
TIME...MOT...LOC 0020Z 297DEG 19KT 4529 9127
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:32 PM CDT, 27 minutes earlier.
Area forecast discussion, Jul 19, 6:32 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 632 PM CDT Wed Jul 19 2023 .DISCUSSION...(This evening through Wednesday) Issued at 345 PM CDT Wed Jul 19 2023 KEY MESSAGES: - Through this evening scattered thunderstorms are likely, with severe thunderstorms possible. Main threat is large hail. - A slow warming trend will be seen Friday into next week. The threat for excessive heat next week remains, although intensity and timing of the most intense heat have low confidence. As of 2pm, we've seen two areas of convection develop, one to our north and one to our southwest. The convection from Brainerd north is occurring out ahead of a strong shortwave over eastern NoDak that shows up well on satellite. The activity over southeast SoDak has developed on the northern gradient of a pocket of very unstable air, with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell. This CAPE gradient angles southeast into northwest Iowa, so the bulk of this activity will stay largely southwest of the MPX area. So what do we have? Well, both low level and mid level water vapor imagery shows a wedge of dry air between the northern shortwave and southern instability, which is conveniently placed right over the MPX area. In fact, with the help of downsloping winds, we've seen Canby and Madison actually mix up into this drier air, where Madison saw its temperature jump to 93 with the dewpoint drop to 46. For us, the main question is how far south into southern MN does convection build along the cold front that is crossing into MN from SoDak. Once storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of 55 kts will support some spin with storms. Because of the expected supercell storm mode, large hail is the main threat. But the veered low level winds and dewpoint depressions around 20 degrees F make for a very low tornado threat. Behind this cold front, we'll see highs tomorrow get chopped back to the 70s/low 80s, but after that, a gradual warming trend ensues that goes into next week. That warming trend will be the result of the heatwave current baking the southern Plains into the desert southwest starting to spread across the Plains. We continue to live in a land of uncertainty with the heat next week and the big sticking point is the strength of the persistent troughing near Hudson Bay. This trough is acting as a buffer to the northeast expansion of the heat. We'll see temperatures near normal through the weekend, when low level winds will be out of the W to NW. But on Monday, the NBM flips those winds over to the south and this is when the heat starts to build in. The NBM, which goes out 10 days (so through next Saturday), shows highs at MSP getting above 90 from Monday through next Saturday. How warm we get though will come down to two things, how strong the influence from that Hudson trough can remain and the potential for convection with weak shortwaves/fronts moving through the northwest flow. There continues to be some impressive high end potential by Wednesday/Thursday next week, with most EPS members showing highs getting into the upper 90s/lower 100s, with dewpoints likely climbing into at least the mid/upper 60s. So the potential remains for us to see a hazardous stretch of heat, assuming we don't get saved by any weak passing cold fronts. As for precipitation chances after today, there are almost daily pops in the evening, tied to a diurnal trend in heating/instability. As we get into next week, the jet stream will be over us or just to our north, so there are plenty of weak shortwaves topping the ridge in the ensembles, which leads to the dull roar in pops from our forecast. At this point, the only wave that has some semblance of agreement in the modeling systems is one for Saturday. Shear/forcing is weak for this wave, so it will be your hit and miss (though let's be honest, it will be mostly miss) garden variety storms. The precipitation outlook for the last week of July through the first week of August is not a good thing to see given the growing drought conditions across the region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 623 PM CDT Wed Jul 19 2023 A line of severe storms is between KSTC and KMSP at this hour. Storms have been producing large hail and damaging winds, but things seem to be falling apart somewhat as they approach KMSP. Storm motion has been tricky with new cells popping up ahead of the main line of storms moving due east while the line moves to the southeast. KRNH, KMSP, and KEAU will see thunderstorms in the area until 02-03z. Winds will go more northwesterly behind the storms as the front passes through. VFR conditions will prevail until a deck of low clouds moves in early Thursday morning. MVFR ceilings are expected through 17z or so. KMSP...Went with a tempo group for the approaching storms due to the erratic motion and uncertainty for a prolonged period of TSRA. As mentioned above, MVFR ceilings are expected from around 12z through 17z. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW 5-10 kts. SAT...VFR. Wind W 5-10 kts. SUN...VFR. Wind WNW 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...Dye
Hazardous weather outlook, Jul 19, 3:49 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 349 PM CDT Wed Jul 19 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 202100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 349 PM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. A few severe thunderstorms are possible this afternoon and evening, especially across southern and eastern Minnesota into Wisconsin. The main hazard is large hail, with a secondary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slow warming trend will start Thursday through the weekend, with excessive heat possible next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Jul 19, 6:43 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail 2 WSW Haugen 45.60N 91.81W
07/19/2023 E1.25 inch Barron WI Public
Report from mPING: Half Dollar (1.25 in.).
0615 PM Hail 2 SSW Rice Lake 45.47N 91.75W
07/19/2023 E1.75 inch Barron WI Public
&&Local storm report, Jul 19, 6:45 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail Waverly 45.07N 93.97W
07/19/2023 E1.75 inch Wright MN Public
&&
CTGSpecial weather statement, Jul 19, 6:50 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Wed Jul 19 2023
WIZ016-027-200030-
Chippewa WI-Rusk WI-
650 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southwestern Rusk
and north central Chippewa Counties through 730 PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weyerhaeuser, or 14 miles southeast of Rice Lake, moving southeast at
20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Weyerhaeuser around 655 PM CDT.
Other locations impacted by this storm include Island Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Wisconsin. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for west central Wisconsin.
&&
LAT...LON 4532 9155 4544 9153 4537 9107 4513 9125
TIME...MOT...LOC 2350Z 297DEG 19KT 4538 9150
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BorghoffLocal storm report, Jul 19, 6:54 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail 3 ESE Rice Lake 45.48N 91.69W
07/19/2023 M2.00 inch Barron WI Trained Spotter
Ground covered with hail up to 2 inches in
diameter with time estimated based on radar.
&&
NDCLocal storm report, Jul 19, 6:55 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Tstm Wnd Gst 3 WNW Anoka 45.21N 93.44W
07/19/2023 M65 MPH Hennepin MN Broadcast Media
Also measured 62 mph at 630 pm.
&&
tdkLocal storm report, Jul 19, 6:58 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Gst 1 SW Brooklyn Center 45.07N 93.35W
07/19/2023 M60 MPH Hennepin MN ASOS
ASOS station KMIC Crystal AP.
&&
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:21 PM CDT | Tornado Warning | MPX | Barron, Polk | 39 min |
| Jul 19, 5:51 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 54 min |
| Jul 19, 5:56 PM CDT | Tornado Warning | MPX | Barron, Rusk | 49 min |
| Jul 19, 6:50 PM CDT | Special Weather Statement | MPX | Chippewa | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.